Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonsplitting sequences of value groups


Author: Joe L. Mott
Journal: Proc. Amer. Math. Soc. 44 (1974), 39-42
MSC: Primary 13D99
DOI: https://doi.org/10.1090/S0002-9939-1974-0332770-X
MathSciNet review: 0332770
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ K$ is the quotient field of an integral domain $ D$, then the value group $ {V_K}(D)$ of $ D$ in $ K$ is the group $ {K^ \ast }/U(D)$, partially ordered by $ {D^ \ast }/U(D)$, where $ U(D)$ denotes the group of units of $ D$. This note shows that if the sequence

$\displaystyle (1)\quad \{ 1\} \to G \to H \to J \to \{ 1\} $

is lexicographically exact and if $ H$ is lattice ordered, then there is a Bezout domain $ B$ and a prime ideal $ P$ of $ B$ such that $ {V_K}(B) = H,{V_K}({B_P}) = J$, and $ {V_k}(B/P) = G$, where $ k$ denotes the residue field of $ {B_P}$. Moreover, $ B$ is the direct sum of $ B/P$ and $ P$, and $ {B_P} = k + P$. In particular, the sequence (1) need not split, even with somewhat stringent restrictions on the integral domain $ B$. This gives a negative answer to a question posed by R. Gilmer.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13D99

Retrieve articles in all journals with MSC: 13D99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0332770-X
Keywords: Ordered group, valuation, group algebra, lexicographically exact sequence of ordered groups, Bezout domain
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society